Montana, 2007

Damaging Wind in Montana, August 31, 2007

August 31, 2007 · NWS MSO · 1 event in 1 county or zone

On August 31, a strong cold front moved southeast across Western Montana during the late afternoon producing strong to severe thunderstorms in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On August 31, a strong cold front moved southeast across Western Montana during the late afternoon producing strong to severe thunderstorms in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 1:48 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 1:48 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT FRI AUG 31 2007

.DISCUSSION...ALTHOUGH CONVECTION HAS BEEN SLOW TO DEVELOP THIS
AFTERNOON...THE ATMOSPHERE OVER CENTRAL IDAHO AND WESTERN MONTANA
CONTINUES TO MOISTEN AND DESTABILIZE. IN FACT...OVER THE PAST
HOUR VISIBLE SATELLITE AND RADAR HAVE SHOWN A RISE IN DEEP
CONVECTIVE DEVELOPMENT OVER OREGON...IDAHO AND WESTERN MONTANA.
I ANTICIPATE THIS TREND TO CONTINUE AS ATMOSPHERIC DYNAMICS
COMBINE WITH INCREASING MOISTURE AND ADDED LIFTING FROM A MID-
LEVEL SHORT WAVE TROUGH. DUE TO CONTINUED DRY CONDITIONS IN THE
LOWER LEVELS OF THE ATMOSPHERE...STRONG GUSTY WINDS IN ADDITION TO
LIGHTNING CAN BE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
THERE WILL ALSO BE THE THREAT OF SMALL HAIL THIS EVENING OVER FAR
WEST CENTRAL IDAHO AND FAR NORTHWEST MONTANA DUE TO INCREASING
SPEED SHEER AND SOME COOLING ALOFT.

 AS THE EVENING PROGRESSES...THUNDERSTORMS WILL FURTHER MOISTEN
THE LOWER ATMOSPHERE RESULTING IN A TRANSITION TO A SHOWERY REGIME
WITH ISOLATED THUNDERSTORMS. MODELS HAVE CONTINUED TO TREND THE
FOCUS OF PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY
FURTHER SOUTH...BUT CONTINUE TO BELIEVE THAT POINTS NORTH OF A
LINE FROM GRANGEVILLE THROUGH HAMILTON TO BUTTE AND THEN SOUTH OF
FLATHEAD LAKE WILL RECEIVE THE MOST WIDESPREAD PRECIPITATION AND
HIGHER PRECIPITATION AMOUNTS. SCATTERED SHOWERS WILL BE POSSIBLE
TOMORROW AS ENOUGH MOISTURE AND INSTABILITY REMAIN IN THE POST
FRONTAL ENVIRONMENT.

SUNDAY AND MONDAY...A TROUGH DIGGING OFF THE WEST COAST WILL HELP
AMPLIFY THE RIDGE OVER THE NORTHERN ROCKIES ONCE AGAIN. HOT
TEMPERATURES WILL INCREASE INSTABILITY AND HELP MIX DOWN BREEZY
WINDS FROM ALOFT ON BOTH SUNDAY AND LABOR DAY. THE LACK OF
MOISTURE WILL KEEP SUNDAY DRY...BUT ADDED MOISTURE AND INSTABILITY
ON LABOR DAY BRINGS A CHANCE OF A FEW THUNDERSTORM OVER WESTERN
AND SOUTHWESTERN MONTANA. SINCE MOISTURE IS LIMITED ANY RAINFALL
REACHING THE GROUND SHOULD BE MINIMAL.

MONDAY NIGHT THROUGH TUESDAY NIGHT...A VIGOROUS TROUGH OF LOW
PRESSURE WILL APPROACHING THE WEST COAST WITH A STRONG JET STREAK
(+90KTS) POSITIONED OF THE PACIFIC NORTHWEST MONDAY NIGHT. THIS
TROUGH SYSTEM WILL POSSESS CONSIDERABLE UPPER-LEVEL DYNAMICS AS IT
MOVES THROUGH IDAHO AND WESTERN MONTANA TUESDAY AND TUESDAY
NIGHT. AT THE MOMENT...ASSOCIATED MOISTURE IS NOT VERY
IMPRESSIVE...BUT THE AIR MASS DOES DESTABILIZE WHICH HELPS
FACILITATE DYNAMICS TO PRODUCE SHOWERS AND POSSIBLE THUNDERSTORMS.
GUSTY WEST WINDS WILL ALSO USHER IN A MUCH COOLER AIR MASS INTO
THE REGION LATER TUESDAY AND TUESDAY NIGHT.

WEDNESDAY WILL BE A TRANSITIONAL PERIOD AS THE UPPER TROUGH EXITS
TO THE EAST AND NORTHERN IDAHO AND WESTERN MONTANA FALL UNDER AN
NORTHWEST FLOW ALOFT. THE AIR MASS UNDERGO DRYING WITH A
DECREASING TREND IN POPS AND MENTION OF SHOWERS.

THURSDAY AND FRIDAY...A WARM DRY AIR MASS WILL RESIDE OVER THE AREA
AS THE UPPER FLOW BECOMES WESTERLY (ZONAL).

&&

.AVIATION....SMOKE WILL IMPACT ALL TERMINALS AND ROUTES THROUGH
THE AFTERNOON AND EARLY EVENING CAUSING LOCALIZED REDUCED
VISIBILITY TO 3 MILE IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL WILL DEVELOP
THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING
HOURS. IN ADDITION...THE POTENTIAL FOR TURBULENCE WILL BE
INCREASING THIS EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN
ADVANCE OF A FRONTAL PASSAGE OVERNIGHT. PLEASE SEE APPROPRIATE
TAFS AND TWEBS FOR FURTHER DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....MSJ
AVIATION...DICKERSON
Hazardous weather outlook, Aug 31, 9:32 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1032 AM MDT FRI AUG 31 2007

IDZ005>008-MTZ001-003-004-010600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-
1032 AM MDT FRI AUG 31 2007 /932 AM PDT FRI AUG 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
DAY BECOMING FAIRLY WIDESPREAD BY LATE THIS AFTERNOON.
STRONG...GUSTY WINDS ALONG WITH SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS BRING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ002-005>007-043-010600-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1032 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
DAY AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG...GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE WITH
DAMAGING DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 203 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 31, 4:45 PM MST to 4:50 PM MST
Where
Lincoln County, Fortine
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.770, -114.880

The CO-OP Observer in Fortine reported several large trees blown down from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47298.